Glimepiride and weight gain

rated by 0 users
This post has 24 Replies | 3 Followers

Top 50 Contributor
Male
Posts 41
mrfino Posted: Tue, Feb 17 2009 9:26 AM

Anyone have any experience with glimepiride (brand name Amaryl)? I've put on more than 10 pounds since starting on 1 mg per day in November. My activity level is down, but I'm surprised how steadily I have gained weight. On the plus side, my BG is much better controlled. I guess I better get back to regular exercise, especially now that the days are getting longer and the weather is more tolerable.

John

Type 2, DX 1995, metformin and glimepiride

Top 10 Contributor
Male
Posts 432
Ron AKA replied on Tue, Feb 17 2009 11:20 AM

John, the most common side effect of the Amaryl type of drug is low BG between meals and overnight. If you deal with that effect by snacking, and don't adjust the meal calories down to compensate, then weight gain could result. Sometimes it is easy to think that low BG means you are short of calories. Yes, at the moment you need carbs, but not always more calories for the whole day.

Less likely, but if BG was in bad control and Amaryl brings BG into good control, there could be gain weight if you do not adjust calorie intake down. In poor BG control, some calories are eliminated as sugar in the urine.

Hope that helps some,

Ron

Not a med prof. Just diabetic type 2 on Prandin, Levemir, ramipril, bisoprolol, & Crestor. Diag. Feb/01.

"I have not failed. I have just found 10,000 ways that don't work." - Thomas Edison

Top 50 Contributor
Male
Posts 41
mrfino replied on Tue, Feb 17 2009 12:46 PM

Thanks, Ron. My endo prescribed the new med at my last visit. I told him that while I was sitting in his waiting room I was looking at his magazines, which contained what was supposed to be "diabetes-friendly" recipes. But I knew that, even with reasonable portion sizes, those recipes would send my BG through the roof. Now with the glimepiride I can eat more carbs at a meal/snack and maintain good BG.  I've reallocated my calories throughout the day, but apparently in the process I've increased overall calories. I guess I still need to fine tune my caloric and carb intake throughout the day.

Top 10 Contributor
Female
Posts 140
shortie replied on Tue, Feb 17 2009 6:03 PM

My sister gained on Amaryl.  Her doctor told her it was because she was eating more.  She was not.  She is now on half of a pill and has lost weight.  I thought I read that diabetes meds that cause your body to " shoot out more insulin"  can make u gain weight. That is why I told my doctor I will never take them.  Joslin?

Top 25 Contributor
Female
Posts 90
Dee replied on Tue, Feb 17 2009 11:42 PM

I had you a nice reply~hit spell check~lost it to cyber space!  Shorter version, yes I took this medication and gained about 5 pounds on it.  It made me have low BS almost daily, and I gained a nice spare tire around my middle that I still have on even tho the weight has come off.  My endo now has me using it only when I get a steroid shot, sort of a boost to get my BS back to normal ASAP after treatment for my painful hip bursitis.

Be careful of low BS with this medication!  Dee

Top 50 Contributor
Male
Posts 41
mrfino replied on Wed, Feb 18 2009 8:18 AM

Thanks, Dee. I started on 2 mg per day and wasn't prepared for the result. A couple of days after starting the 2 mg dose I ate breakfast around 7 a.m. and had no mid-morning snack. By 11:15 a.m. I had the most serious low symptoms I've ever had. My BG was 47. After a couple of more lows over the next few days even with a snack my doctor lowered the dose to 1 mg per day. I snack every day, a piece of fruit here and there throughout the day to make sure my BG doesn't get too low and I'm getting pretty good at balancing food and BG and activity. But "balancing" isn't "optimizing". For cardiovascular and weight reasons (not to mention mental health) I need to increase my activity level. Once I get back to my walking routine from last year I'm hoping I'll be able to shed the pounds I've put on since November.

Top 25 Contributor
Female
Posts 90
Dee replied on Wed, Feb 18 2009 6:54 PM

John, you can take the weight off, good news is that you are aware of what has caused the weight gain, and are a stickler for your overall health.  Walking is an excellent way to shed those pounds.  I am finally able to treadmill 2 hours each day at least 4 times per week.  I know that is not a lot, but for my bursitis issue that is a milestone indeed.  I am so happy to be able to exercise again, that in itself energizes me!Smile  My *spare tire* will hopefully disappear, as I steadily increase my times and distance.

My doctor started me out on the same dose as yours, what on earth are they thinking?  It seems to me we should have started out the opposite way and we both wouldn't have had such low BS issues.  I felt after a time that all I was doing was chasing lows, and eating to stay above 70!!

Good Luck!  Dee

 

 

 

Top 25 Contributor
Female
Posts 90
Dee replied on Wed, Feb 18 2009 6:55 PM

Oops...meant to say 2 miles!!  Yikes!

Top 10 Contributor
Posts 173
zrebiec replied on Fri, Feb 20 2009 8:00 AM

Amaryl is one of those diabetes medications that can lead to weight gain. You might want to consider talking with your doctor about other diabetes medication options that are less likely to induce weight gain.

John Zrebiec, MSW, CDE

Joslin Moderator

Top 50 Contributor
Male
Posts 41
mrfino replied on Fri, Feb 20 2009 9:47 AM

Thanks, John. I will have that discussion with my doctor next week. It occurs to me that my weight gain, which troubles me greatly, might be the impetus for actually developing a good, sustainable, exercise routine. The medicine is doing what it's supposed to do, controlling my BG. Maybe this time, after years of starting - then stopping - good exercise routines, the weight gain will spur me to prioritize exercise and stop making excuses. At this point, with the weather getting better, the days getting longer, and my BG under control, I'm inclined to stay with the glimepiride for now and see if I can lose the weight. If I haven't done so by my next doctor's visit this summer, I will think more about changing meds. Next week I'll ask my doctor about this plan.

John

Top 10 Contributor
Posts 173
zrebiec replied on Fri, Feb 20 2009 11:09 AM

Exercise is an excellent idea. More and more research indicates that exercise is a key ingredient for losing weight, and the key factor in preventing regaining the weight that you lose.

John Zrebiec, MSW, CDE

 

Top 10 Contributor
Male
Posts 432
Ron AKA replied on Sat, Feb 21 2009 10:53 AM

You may want to discuss Prandin with your doctor. Like Amaryl it stimulates insulin production, but only acts for about 2 hours. Amaryl lasts 24 hours, and stimulates insulin when you do not need it. With Prandin you can vary the amount you take with the meal based on the carbs, and it is gone after 2 hours. Lows do happen, but not very often if you have the dose right for the meal. With exercise I lost a significant amount of weight while taking Prandin. Snacking is not required between meals, which helps too. You can also skip meals, and have them at irregular times.

Ron

Not a med prof. Just diabetic type 2 on Prandin, Levemir, ramipril, bisoprolol, & Crestor. Diag. Feb/01.

"I have not failed. I have just found 10,000 ways that don't work." - Thomas Edison

Top 25 Contributor
Female
Posts 90
Dee replied on Sat, Feb 21 2009 2:08 PM

Ron, I used Prandin when Metformin stopped keeping my BS in line.  It worked fine for awhile, the old progressive theme of our disease.  Next thing to try was Byetta along with Metformin.  I have had the most success with that combination.  When that started to flag a bit is when I tried Amaryl.  My doctor says that you should not use Prandin with Byetta, not sure why, but he is great about letting me try different scenarios if feasible.  That is why I have not used it with this current Byetta-Metformin combination, it was a good drug for me, with some low BS episodes, but then again I am prone to them.  I loved the dose/meal option it provided.  Dee

Top 25 Contributor
Posts 78

Dear Shortie:

Amaryl, generic name glimepiride, is one of the sulfonylurea drugs that cause the pancreas to secrete more insulin.   All of the sulfonylureas have been associated with some weight gain.  The cause of the weight gain is often multifactorial: less energy lost in the urine due to better blood sugar control and possible increased snacking due to some low blood sugars. In addition, the drug appears to increase fat storage for a not yet well understood reason.

The increase in weight is different for everyone and can be quite small.  With proper diet and exercise,  weight can be kept in reasonble control.

Top 10 Contributor
Male
Posts 374
Simi_Papa replied on Mon, Feb 23 2009 3:33 PM

I take Amaryl and I also had problems with lows and Byetta.  I now break the pill in half (I think that is  2 mg) and take it going to bed to keep my fasting numbers down.  The only time I have lows now is when I forget to eat.  But my last A1c was 5.3 and I will take a few lows to keep my A1c at that level.

Bill

"May the Force be with you!"

Diagnosed in 1997; Off all meds except Metformin!! Smile

www.nvhealthy.com

Page 1 of 2 (25 items) 1 2 Next > | RSS